Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 55, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 21, 2003, 1:15 AM CDT for Adair County, Green County, Metcalfe County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2003, 1:15 AM CDT (06:15 UTC)
- Expired
- Apr 21, 2003, 1:45 AM CDT
- In force
- 30 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Adair County, KY, Green County, KY, Metcalfe County, KY
The radar
The Louisville radar (KLVX), 105 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
573
WUUS53 KLMK 210615
SVRLMK
KYC001-087-169-210645-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
114 AM CDT MON APR 21 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ADAIR COUNTY IN SOUTH CENTRAL KENTUCKY
SOUTHERN GREEN COUNTY IN SOUTH CENTRAL KENTUCKY
NORTHEASTERN METCALFE COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 145 AM CDT
* AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SULPHUR WELL...OR ABOUT 38 MILES NORTH OF
CELINA...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GRADYVILLE AROUND 125 AM CDT
COLUMBIA...CANE VALLEY AROUND 130 AM CDT
COBURG AROUND 135 AM CDT
VESTER...KNIFELY AROUND 140 AM CDT
LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.
LAT...LON 3699 8564 3716 8569 3721 8545 3718 8535
3725 8527 3727 8512 3718 8505 3705 8516
$$
STUREYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:40 PM CDT, 11 hours 35 minutes earlier.
Area forecast discussion, Apr 20, 1:40 PM CDT, 11 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 240 PM EDT SUN APR 20 2003 .THE HERE AND NOW... TODAY KIND OF HAS THAT MUGGY THUNDERSTORM TYPE FEEL TO IT, AND SURE ENOUGH, A LINE OF BKN TSRA DEVELOPING OVER SWRN IND ATTM ALONG WITH ANOTHER SCT AREA OVER WRN KY/WRN TN. PARAMETERS COMING TOGETHER AHEAD OF STG 500MB WAVE FOR A BKN AREA OF TS TO AFFECT THE LMK FA LATE THIS AFTERNOON INTO THE EVE HOURS. AXIS OF RELATIVELY HIGH 3KM CAPE AND SFC-6KM SHEAR ASSOCIATED WITH DEVELOPING CONVECTION FROM WRN TN NWD INTO SWRN IND. PER 15Z RUC PW/OMEGA FIELDS, TS SHOULD COALESCE INTO LINEAR ELEMENTS AND TRANSLATE E/SEWD THRU FA OVER NEXT 6-9 HOURS. WITH DECENT AMOUNT OF DRY AIR ABOVE 800MB DAMAGING DOWNDRAFTS CERTAINLY A POSSIBILITY. WILL HAVE TO WATCH FOR ROTATION/SUPERCELL STRUCTURE OUT OF THESE INITIAL STORMS DEVELOPING ON CONVECTIVE ROLLS, COLOCATED WITH LCLS AOB 1KM AND 0-1KM ENVIRONMENTAL SRH AOA 150. .REST OF SHORT TERM... PER 12Z ETA, MID-LEVEL WAVE KICKS DIMINISHING CONVECTIVE SYSTEM OUT OF FA AFTER 5Z/MON, WITH A SOLID INVERSION TRAPPING MOISTURE BELOW 800MB A GOOD PART OF MON, WHERE ILL GO WITH A 70% SKY COVER. WEAK LIFT ASSOC SECONDARY 500MB TROF AXIS SWINGS THRU FA MON NIGHT, COUPLED WITH A REGIONAL INCR IN PW VALUES AND SOME LOW-LEVEL CAPE (GFS FCSTS 44 J/KG AT 2AM TUE FOR KSDF), COULD YIELD SOME -SHRA OVER NRN PARTS OF LMK FA. HWVR FORCING WOULD HAVE TO PENETRATE RATHER STG INVERSION, LIMITING PCPN POTENTIAL, BUT WILL KEEP LOW CHC -SHRA AS IN CURRENT FCST FOR MON NIGHT. INVERSION HOLDS IN GFS/ETA FCST RAOB DATA HINTING THAT SKIES MAY BE SLOW TO CLEAR, ESP ACROSS NRN KY/SRN IND ON TUE. PER GFS, LOW-LEVELS DRY OUT TUE NIGHT AND WITH SFC HIGH OVER FA, COULD BE A FROSTY START TO WED? FORECASTING SUNSHINE WED AS MID-LEVEL RIDGE MOVES INTO REGION. .EXTENDED PORTION... RIDGING PATTERN ALOFT WILL CONTINUE WEDNESDAY NIGHT AND EARLY THURSDAY KEEPING THINGS QUIET WEATHERWISE. HOWEVER BY LATE THURSDAY STRONG 500 MB LOW PRES EJECTS INTO THE CENTRAL PLAINS WITH STRONG SURFACE LOW DEVELOPING BY THURSDAY NIGHT INTO THE SOUTHERN TN VALLEY. 12Z GFS SUGGESTS INVERTED SURFACE TROUGH INTO CENTRAL KY THU NIGHT WITH WAA PATTERN RAINS SPREADING INTO SRN KY AND TO A LESSER DEGREE NRN KY AND SRN IN. WILL HAVE A LOW CHANCE POP THU AFTN ACROSS THE FAR SOUTH...THEN CHANCE POPS ACROSS THE FA THU NIGHT AND FRIDAY. GIVEN ABUNDANT AVAILABLE GULF MOISTURE SOME GENEROUS RAINFALL AMOUNTS MAY OCCUR ESPECIALLY OVER THE SOUTHERN FA. THE FORECAST PERIOD FROM FRI NIGHT THROUGH SUNDAY WILL BE DRY WITH VERY SEASONABLE AND PLEASANT TEMPS. .LMK...NONE. CCS/JMB
Hazardous weather outlook, Apr 20, 8:26 PM CDT, 4 hours 49 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-211100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOUISVILLE KY 926 PM EDT SUN APR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. A COLD FRONT LOCATED NEAR THE OHIO RIVER WILL DROP INTO CENTRAL KENTUCKY THROUGH MIDNIGHT...BRINGING AN END TO THE SCATTERED SEVERE THUNDERSTORMS THAT HAVE AFFLICTED THE BISTATE DURING THE EVENING. BEFORE MIDNIGHT...EXPECTED A LINE OF THUNDERSTORMS TO MOVE SOUTHEAST OF THE LOUISVILLE AREA...AND ROLL THROUGH BOWLING GREEN... FRANKFORT...LEXINGTON...AND COLUMBIA THROUGH MIDNIGHT EDT. SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE THROUGH MIDNIGHT IN THESE LOCATIONS. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL COULD CAUSE MINOR FLOODING AND PONDING OF WATER ON ROADWAYS...IN RESPONSE TO THE SLOW GENERAL MOVEMENT OF THE LARGE THUNDERSTORM LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS EVENING. JMB
In the hours before
Local storm report, Apr 20, 8:33 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
933 PM EDT SUN APR 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0822 PM CLOVERPORT KY .75 INCH HAIL
04/20/03 BRECKINRIDGE
0835 PM SHIVELY KY .75 INCH HAIL
04/20/03 JEFFERSON
0847 PM EKRON KY 1.75 INCH HAIL
04/20/03 MEADE
0815 PM CLOVERPORT KY .75 INCH HAIL
04/20/03 BRECKINRIDGE
RLSpecial weather statement, Apr 20, 8:36 PM CDT, 4 hours 39 minutes before
INZ089>092-KYZ023>036-038>040-045>047-053-054-061>065-070>074-210330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 936 PM EDT SUN APR 20 2003 ...STRONG STORMS WITH VERY HEAVY RAIN REMAIN POSSIBLE OVER PARTS OF CENTRAL KENTUCKY... A BAND OF STRONG THUNDERSTORMS WILL PERSIST OVER PARTS OF CENTRAL KENTUCKY, INCLUDING LOUISVILLE, ELIZABETHTOWN, JEFFERSONVILLE, SHELBYVILLE, BRANDENBURG, AND HARDINSBURG, THROUGH AT LEAST 1100 PM EDT OR 1000 PM CDT. THIS BAND OF STORMS IS VERY SLOWLY MOVING TO THE SOUTHEAST, THEREFORE HEAVY RAINFALL MAY BE POSSIBLE. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR HAVE BEEN OBSERVED THUS FAR. PONDING OF WATER ON AREA ROADWAYS IS LIKELY, AND SOME MINOR FLOODING MAY OCCUR IN URBAN AREAS. THEREFORE BE EXTRA CAUTIOUS WHEN TRAVELING LATE THIS EVENING ACROSS THE AREA. IN ADDITION, FREQUENT DEADLY LIGHTNING WILL CONTINUE, ALONG WITH WIND GUSTS TO 30 OR 40 MPH. STAY TUNED TO NOAA WEATHER RADIO, WEATHER.GOV ON THE INTERNET, OR LOCAL MEDIA FOR FURTHER INFORMATION. SMALLCOMB
Special weather statement, Apr 20, 10:15 PM CDT, 3 hours before
INZ076>079-083-084-089>092-KYZ023>036-038>040-045>047-053>055- 061>066-070>078-081-082-210613- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1115 PM EDT SUN APR 20 2003 THE TORNADO WATCH 142 WHICH WAS IN EFFECT HAS BEEN CLEARED FOR THE FOLLOWING COUNTIES: IN SOUTH CENTRAL INDIANA JEFFERSON...SCOTT...WASHINGTON...ORANGE...CLARK...DUBOIS... CRAWFORD...HARRISON...FLOYD AND PERRY IN NORTH CENTRAL KENTUCKY TRIMBLE...HENRY...OLDHAM...JEFFERSON...SHELBY...MEADE...SPENCER... BULLITT...BRECKINRIDGE...HARDIN...NELSON...WASHINGTON AND LARUE IN EAST CENTRAL KENTUCKY SCOTT...FRANKLIN...WOODFORD...ANDERSON...MERCER AND BOYLE IN NORTHWEST KENTUCKY HANCOCK AND OHIO IN SOUTH CENTRAL KENTUCKY MARION...GRAYSON...CASEY...TAYLOR...GREEN...HART...BUTLER... EDMONSON...ADAIR...WARREN...RUSSELL...METCALFE...BARREN...LOGAN... CUMBERLAND...ALLEN...SIMPSON...CLINTON AND MONROE REITMEYER
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:17 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 28 min |
| Apr 20, 7:19 PM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 61 min |
| Apr 20, 7:37 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Meade | 23 min |
| Apr 20, 7:39 PM CDT | Severe Thunderstorm Warning | LMK | Meade | 21 min |
| Apr 20, 7:49 PM CDT | Severe Thunderstorm Warning | LMK | Henry, Oldham, Shelby | 56 min |
| Apr 20, 7:58 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin | 32 min |
| Apr 20, 9:09 PM CDT | Severe Thunderstorm Warning | LMK | Scott | 26 min |
| Apr 20, 9:19 PM CDT | Severe Thunderstorm Warning | LMK | Harrison | 41 min |
| Apr 20, 9:46 PM CDT | Severe Thunderstorm Warning | LMK | Nelson | 44 min |
| Apr 20, 9:48 PM CDT | Severe Thunderstorm Warning | LMK | Butler, Logan, Warren | 57 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.